This 56-year-old man presented for a routine annual skin examination and was noted to have this 4-mm pigmented lesion on his trunk.
The biopsy of this lesion revealed a pigmented basal cell carcinoma, which mimics melanocytic lesions that are atypical or malignant. This lesion can be removed by either a 4-mm punch biopsy or a deep shave removal for evaluation. A wide excision is not appropriate in the absence of histologic confirmation of the diagnosis. A 2-mm punch biopsy risks a sampling error and is not necessary on a small lesion such as this one. The clinical presentation in this patient’s case suggests the need for a biopsy rather than a wait-and-watch strategy.
Psoriasis is a multifactorial disorder with aberrant proliferative and immunologic pathways prominently contributing to its etiopathogenesis. Vital participants in the aberrant signaling of psoriasis are epidermal growth factor receptors (EGFRs), which are associated with the dysregulation of keratinocyte development and differentiation. Based upon the effect of the EGFR, it would be predicted that drugs used to slow this pathway would have a concomitant beneficial effect in patients with psoriasis. However, our patient developed de novo psoriasis while being treated with erlotinib for lung carcinoma.
Normal basal keratinocytes contain EGFRs that decrease with differentiation.1 Activation of EGFRs leads to receptor dimerization in the cell membrane and subsequent activation via autophosphorylation of intracellular tyrosine kinase domains; autophosphorylation is prevented by tyrosine kinase inhibitors (TKIs). Once the tyrosine kinase domains are activated, a downstream signaling pathway stimulates cell division, proliferation, and differentiation.2 In psoriatic lesions, there is a consistent increase in EGFRs, likely resulting from receptor persistence in sites of abnormal differentiation. As psoriatic lesions regress, the number of EGFRs decline in the epidermis.1
The 4 major skin toxic effects of TKIs, in order of decreasing incidence, are acneiform rash, pruritus, xerosis, and paronychia.3
The rash is seen more often with monoclonal antibodies rather than TKIs and is characterized by papules or pustules with a follicular distribution. Many medications have been reported to induce or exacerbate psoriasis, including TKIs, but erlotinib is not one of them.4 In fact, there have been at least 3 documented case reports in which patients treated with erlotinib saw improvement of their psoriasis.5,6
David L. Kaplan, MD, is a clinical assistant professor of dermatology at the University of Missouri–Kansas City School of Medicine in Kansas City, Missouri, and at the University of Kansas School of Medicine in Kansas City, Kansas. He practices adult and pediatric dermatology in Overland Park, Kansas.